Skip to main content

Research Repository

See what's under the surface

Advanced Search

Mathematical modelling of chemical agent removal by reaction with an immiscible cleanser

Dalwadi, Mohit P.; O'Kiely, D.; Thomson, S.J.; Khaleque, T.S.; Hall, C.L.

Authors

Mohit P. Dalwadi mohit.dalwadi@nottingham.ac.uk

D. O'Kiely

S.J. Thomson

T.S. Khaleque

C.L. Hall



Abstract

When a hazardous chemical agent has soaked into a porous medium, such as concrete, it can be difficult to neutralise. One removal method is chemical decontamination, where a cleanser is applied to react with and neutralise the agent, forming less harmful reaction products. There are often several cleansers that could be used to neutralise the same agent, so it is important to identify the cleanser features associated with fast and effective decontamination. As many cleansers are aqueous solutions while many agents are immiscible with water, the decontamination reaction often takes place at the interface between two phases. In this paper, we develop and analyse a mathematical model of a decontamination reaction between a neat agent and an immiscible cleanser solution. We assume that the reaction product is soluble in both the cleanser phase and the agent phase. At the moving boundary between the two phases, we obtain coupling conditions from mass conservation arguments and the oil–water partition coefficient of the product. We analyse our model using both asymptotic and numerical methods, and investigate how different features of a cleanser affect the time taken to remove the agent. Our results reveal the existence of two regimes characterised by different rate-limiting transport processes, and we identify the key parameters that control the removal time in each regime. In particular, we find that the oil–water partition coefficient of the reaction product is significantly more important in determining the removal time than the effective reaction rate.

Journal Article Type Article
Journal SIAM Journal on Applied Mathematics
Print ISSN 0036-1399
Electronic ISSN 1095-712X
Publisher Society for Industrial and Applied Mathematics
Peer Reviewed Peer Reviewed
Volume 77
Issue 6
APA6 Citation Dalwadi, M. P., O'Kiely, D., Thomson, S., Khaleque, T., & Hall, C. (in press). Mathematical modelling of chemical agent removal by reaction with an immiscible cleanser. SIAM Journal on Applied Mathematics, 77(6), doi:10.1137/16M1101647
DOI https://doi.org/10.1137/16M1101647
Keywords Decontamination, Surface reaction, Moving boundary problem, Stefan problem, Asymptotic analysis
Publisher URL http://epubs.siam.org/doi/10.1137/16M1101647
Related Public URLs http://dx.doi.org/10.17639/nott.326
Copyright Statement Copyright information regarding this work can be found at the following address: http://eprints.nottingh.../end_user_agreement.pdf

Files

SIAM Manuscript.pdf (506 Kb)
PDF

Copyright Statement
Copyright information regarding this work can be found at the following address: http://eprints.nottingham.ac.uk/end_user_agreement.pdf





You might also like



Downloadable Citations

;